Georgia, 2003Damaging Winds in Georgia, July 23, 2003
July 23, 2003 · NWS CHS · 4 events in 3 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 23, 1:35 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 23, 1:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT WED JUL 23 2003
CONVECTION CONTINUES ON THE INCREASE THIS AFTN. AREA IS IN A SLIGHT
RISK OF SEVERE ON THE PROGS FROM THE STORM PREDICTION CENTER. MAIN
THREAT WOULD BE DAMAGING WINDS GIVEN STRONG LOW LVL FLOW. WILL
DEPEND ON HOW MUCH INSTABILITY CAN BE GAINED REMAINDER OF AFTN AND
HOW UNSTABLE ATMOSPHERE REMAINS AS BEST SHORTWAVE ENERGY MOVES
THROUGH THIS EVENING. DECENT SHORTWAVE ENERGY TO SWING THROUGH THE
AREA TONIGHT WITH DECENT COVERAGE EXPECTED. WILL GO WITH LIKELY POPS
OVERNIGHT. FRNTL BNDRY IN THE UPSTATE SHOULD MAKE SOME PROGRESS SE
TONIGHT THEN WILL LINGER IN THE MIDLANDS AS IT DISSIPATES ON THU.
ETA SOLN...WHICH PREVIOUSLY PUSHED MORE DRIER AIR INTO THE CWA...IS
COMING AROUND MORE TO THE GFS SOLN WHICH WOULD KEEP CHANCE POPS IN
THE FCST THROUGH FRI. WITH SHORTWAVE ENERGY EXPECTED TO SHEAR TO THE
NE AFTER TONIGHT...WILL CONTINUE THE DECREASING TREND. MID LVL HIGH
PRES WILL BUILD INTO THE AREA FOR THE WEEKEND BUT STILL PLAN A 20
POP AS SEA BREEZE ACTIVITY CANNOT BE RULED OUT.
FRONT TO APPROACH FROM THE N FOR THE FIRST HALF OF NEXT WEEK. GFS
INDICATES MID LVL DRY AIR IN PLACE FOR MON. WILL GO WITH 20 POP FOR
MON THEN 30 FOR TUE AND WED.
WILL CONTINUE SLIGHTLY BELOW CLIM MAX TEMPS FOR THU AND AND
FRI...OTHERWISE TEMPS AROUND NORMAL THROUGH THE PERIOD.
MARINE...WILL CONTINUE MINIMAL SCA FOR SC WATERS AND GA OFFSHORE
INTO THE EARLY EVENING HOURS. EVENING SHIFT WILL LIKELY BE ABLE TO
DISCONTINUE ON THE UPDATE. FRONT WILL REMAIN HUNG UP OVER THE
MIDLANDS AND CENTRAL GA WITH SFC HIGH DOMINANT FEATURE OVER THE
WATERS. BERMUDA HIGH NUDGES WESTWARD INTO THE SERN STATES TOWARD THE
WEEKEND AS THE SFC FRONT BECOMES MORE DIFFUSE. WINDS WILL FLUCTUATE
BETWEEN SW TO SE OVER THE NEXT SEVERAL DAYS. WINDS WILL GENERALLY BE
15 KNOTS OR LESS AFTER THU AND SEAS 5 FEET OR LESS. ONLY MINOR
CHANGES WILL BE MADE TO THE CURRENT FORECAST.
.CHS...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...SMALL CRAFT ADVISORY AMZ330-350-352.
18/30
Hazardous weather outlook, Jul 23, 10:52 AM EST, 3 hours 8 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1152 AM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...ALL AREAS OF SOUTHEASTERN SOUTH CAROLINA AND
SOUTHEASTERN GEORGIA ARE UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON. DAMAGING WINDS ARE THE PRIMARY THREAT.
PLEASE REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.
.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS THIS
AFTERNOON FOR THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS
INFORMATION HAS BEEN PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY
SOUTH CAROLINA. PLEASE REFER TO LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY
AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SCW
In the hours before
Special weather statement, Jul 23, 11:10 AM EST, 2 hours 50 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-232200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1210 PM EDT WED JUL 23 2003
...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS
AFTERNOON...
A STRONG UPPER LEVEL DISTURBANCE WILL DROP INTO THE SOUTHEASTERN
STATES THIS AFTERNOON. THIS FEATURE WILL HELP INTENSIFY
THUNDERSTORMS THAT HAVE ALREADY DEVELOPED ACROSS SOUTHWEST GEORGIA.
THESE STORMS WILL MOVE NORTHEAST TOWARD SOUTHEAST GEORGIA AND
SOUTHERN SOUTH CAROLINA BY THE MID TO LATE AFTERNOON HOURS.
THE MAIN HAZARD WITH THESE STORMS IS DAMAGING WINDS IN EXCESS OF 60
MPH.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.
SCW
Special weather statement, Jul 23, 1:19 PM EST, 41 minutes before
GAZ114-117-137-139-231915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT WED JUL 23 2003
...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...TATTNALL COUNTY...
BRYAN COUNTY AND LIBERTY COUNTY THROUGH 315 PM EDT...
AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
COBBTOWN TO 3 MILES SOUTH OF ALTAMAHA TO 7 MILES SOUTH OF LUDOWICI...
OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF METTER TO 12
MILES NORTHEAST OF BAXLEY TO 7 MILES SOUTH OF LUDOWICI...MOVING EAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND COBBTOWN...ALTAMAHA...COLLINS...REIDSVILLE...LUDOWICI...
WEFANIE...NOBLE...MANASSAS...HUGHLAND AND FIVE POINTS THROUGH 315 PM
EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
SCW
Thunderstorm Wind, Tattnall
- When
- July 23, 2:00 PM EST to 2:05 PM EST
- Where
- Tattnall County, 5 mi NE of Reidsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -82.050
Thunderstorm winds knocked down large limbs along Highway 121 and 280 to the east of Reidsville.
Thunderstorm Wind, Bulloch
- When
- July 23, 2:00 PM EST to 2:03 PM EST
- Where
- Bulloch County, Hopeulikit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.517, -81.850
Thunderstorm winds blew trees down across Lake View Road.
Thunderstorm Wind, Bulloch
- When
- July 23, 2:25 PM EST to 2:30 PM EST
- Where
- Bulloch County, Nevils
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.267, -81.767
Thunderstorm winds knocked down numerous trees and destroyed 2 barns.
Thunderstorm Wind, Effingham
- When
- July 23, 2:40 PM EST to 2:43 PM EST
- Where
- Effingham County, 5 mi N of Springfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- POST OFFICE
- Coordinates
- 32.433, -81.317
Thunderstorm winds knocked down large limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flash Flood in Ohio, July 23, 2003$500,000 · 1 event
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373938, 5373939, 5373940, 5373941.